In the Journals

Combining SSRIs, anticoagulants, increases risk for gastrointestinal, intracranial bleeding

Wei Cheng Yuet
Wei Cheng Yuet

Patients who take selective serotonin reuptake inhibitors are at higher risk for gastrointestinal and intracranial bleeding, particularly if they are also taking anticoagulants, antiplatelets, low-dose aspirin or NSAIDs, according to a review recently published in the Journal of the American Osteopathic Association.

“Considering the wide use of SSRIs and severe clinical adverse events such as GI bleeding and intracranial bleeding, it is important for health care professionals to be informed of potential interactions with other medications known to increase bleeding risk,” Wei Cheng Yuet, PharmD, assistant professor of pharmacotherapy at University of North Texas Health Science Center and colleagues wrote.

Yuet and colleagues found several studies indicating a higher risk for bleeding among patients taking SSRIs. One systematic review that concluded patients taking selective serotonin reuptake inhibitors had a 1.55-fold higher odds (95% CI, 1.35-1.78) of upper GI bleeding. Subgroup analyses showed that the risk was highest among patients who were also taking NSAIDs or antiplatelet medications.

An epidemiological study also showed increased odds for upper GI bleeding among patients taking SSRIs (adjusted OR = 3; 95% CI, 2.1-4.4), particularly if they were taking NSAIDs (aRR = 15.6; 95% CI, 6.6-36.6) or low-dose aspirin (aRR = 7.2; 95% CI, 3.1-17.1).

One study reported an increased risk for hospital admission for intracranial bleeding with SSRI use (OR = 1.39; 95% CI, 1.13-1.7). A second study also reported an increased risk for intracranial bleeding related to SSRIs (RR = 1.17; 95% CI, 1.02-1.35), particularly those using anticoagulants (RR = 1.73; 95% CI, 0.89-3.39).

Yuet provided suggestions for improving clinical practices based on the findings.

“Primary care physicians must remember to consider the complications that come with combining medications,” she told Healio Primary Care Today. “Since selective serotonin reuptake inhibitors increase the risk for bleeding, it is important for PCPs to identify other types of medications like anticoagulants and/or antiplatelet medications that their patients are taking since this latter group of medications can also increase the risk for bleeding.

“PCPs should clarify at each encounter which medications their patients are taking, to see if any medications should be removed from a patient’s regimen,” she added. – by Janel Miller

Disclosures: The authors report no relevant financial disclosures.

Wei Cheng Yuet
Wei Cheng Yuet

Patients who take selective serotonin reuptake inhibitors are at higher risk for gastrointestinal and intracranial bleeding, particularly if they are also taking anticoagulants, antiplatelets, low-dose aspirin or NSAIDs, according to a review recently published in the Journal of the American Osteopathic Association.

“Considering the wide use of SSRIs and severe clinical adverse events such as GI bleeding and intracranial bleeding, it is important for health care professionals to be informed of potential interactions with other medications known to increase bleeding risk,” Wei Cheng Yuet, PharmD, assistant professor of pharmacotherapy at University of North Texas Health Science Center and colleagues wrote.

Yuet and colleagues found several studies indicating a higher risk for bleeding among patients taking SSRIs. One systematic review that concluded patients taking selective serotonin reuptake inhibitors had a 1.55-fold higher odds (95% CI, 1.35-1.78) of upper GI bleeding. Subgroup analyses showed that the risk was highest among patients who were also taking NSAIDs or antiplatelet medications.

An epidemiological study also showed increased odds for upper GI bleeding among patients taking SSRIs (adjusted OR = 3; 95% CI, 2.1-4.4), particularly if they were taking NSAIDs (aRR = 15.6; 95% CI, 6.6-36.6) or low-dose aspirin (aRR = 7.2; 95% CI, 3.1-17.1).

One study reported an increased risk for hospital admission for intracranial bleeding with SSRI use (OR = 1.39; 95% CI, 1.13-1.7). A second study also reported an increased risk for intracranial bleeding related to SSRIs (RR = 1.17; 95% CI, 1.02-1.35), particularly those using anticoagulants (RR = 1.73; 95% CI, 0.89-3.39).

Yuet provided suggestions for improving clinical practices based on the findings.

“Primary care physicians must remember to consider the complications that come with combining medications,” she told Healio Primary Care Today. “Since selective serotonin reuptake inhibitors increase the risk for bleeding, it is important for PCPs to identify other types of medications like anticoagulants and/or antiplatelet medications that their patients are taking since this latter group of medications can also increase the risk for bleeding.

“PCPs should clarify at each encounter which medications their patients are taking, to see if any medications should be removed from a patient’s regimen,” she added. – by Janel Miller

Disclosures: The authors report no relevant financial disclosures.